Format

Send to

Choose Destination
Prehosp Emerg Care. 2014 Oct-Dec;18(4):550-4. doi: 10.3109/10903127.2014.896961. Epub 2014 May 15.

Pitfalls of intranasal naloxone.

Abstract

We present a case of failed prehospital treatment of fentanyl induced apnea with intranasal (IN) naloxone. While IN administration of naloxone is becoming more common in both lay and pre-hospital settings, older EMS protocols utilized intravenous (IV) administration. Longer-acting, higher potency opioids, such as fentanyl, may not be as easily reversed as heroin, and studies evaluating IN administration in this population are lacking. In order to contribute to our understanding of the strengths and limitations of IN administration of naloxone, we present a case where it failed to restore ventilation. We also describe peer reviewed literature that supports the use of IV naloxone following heroin overdose and explore possible limitations of generalizing this literature to opioids other than heroin and to IN routes of administration.

KEYWORDS:

intranasal naloxone; overdose; prescription opioids

PMID:
24830404
PMCID:
PMC4863654
DOI:
10.3109/10903127.2014.896961
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Taylor & Francis Icon for PubMed Central
Loading ...
Support Center